Minnesota, 2007

Hail and Damaging Wind in Minnesota, June 21, 2007

June 21, 2007 · NWS ARX · 7 events in 5 counties and zones

A cold front triggered scattered severe thunderstorms during the early morning of June 21. Law enforcement officials and the public reported hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$7,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered scattered severe thunderstorms during the early morning of June 21. Law enforcement officials and the public reported hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 7:00 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 7:00 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT WED JUN 20 2007

.UPDATED...
SPC MESOANALYSIS STILL SHOWS A BAND OF HIGHER INSTABILITY 1000-1500
J/KG SURFACE BASED CAPES ACROSS NORTHERN INTO CENTRAL WISCONSIN WITH
40 TO 45 KNOTS EFFECTIVE SHEAR. WOULD EXPECT INSTABILITY TO WANE
OVER THE NEXT SEVERAL HOURS AND IN FACT RADAR TRENDS HAVE BEEN ON
THE SLOW DECREASE. AFTER COORDINATION WITH SPC...GRB...MPX HAVE
DECIDED TO EXTEND SEVERE THUNDERSTORM WATCH 428 UNTIL 10 PM.
STILL EXPECT SOME SEVERE OVER THE NEXT SEVERAL HOURS WITH THE MAIN
THREAT BEING HAIL. UPDATED PRODUCTS HAVE BEEN SENT.

.PREV DISCUSSION...

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CONCERNS FOCUS ON THE PCPN CHANCES FOR TONIGHT INTO THE
WEEKEND.

A 500 MB SHORTWAVE TROUGH WILL SLIDE ACROSS THE NORTHERN GREAT LAKES
TONIGHT...MOVING INTO THE NEW ENGLAND STATES ON THU. THE
ACCOMPANYING SFC COLD FRONT WILL SINK SOUTHWARD ACROSS THE
REGION...LAYING UP FROM SOUTHERN MN INTO NORTHERN ILL AS IT BECOMES
PARALLEL TO THE UPPER LEVEL FLOW. WHERE THIS FRONT RESTS IS
PARAMOUNT...AS IT WILL BE A FOCUS FOR PCPN CHANCES OVER THE NEXT FEW
DAYS.

IN THE NEAR TERM...CU FIELD CONTINUES TO DEVELOP ALONG THE SFC
BOUNDARY THIS AFTERNOON...WITH SCATTERED SHOWERS AND STORMS ALREADY
OVER NORTHERN WI/UP OF MICH. STORM DEVELOPMENT SHOULD CONTINUE ALONG
THE BOUNDARY TO THE WEST OF THE CURRENT ACTIVITY...GRADUALLY SINKING
SOUTH ACROSS SOUTHERN MN AND CENTRAL WI THIS EVENING. THERE WILL BE
THE POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. SEE THE LATEST
HWOARX FOR MORE INFORMATION ON THIS.

FOR THU A 500 MB SHORTWAVE WILL MOVE ACROSS THE NORTHERN
PLAINS...DROPPING DOWN ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
THAT AFTERNOON/EVENING. MOISTURE WILL CONTINUE TO RIDE UP AND OVER
THAT NEARLY STATIONARY SFC FRONT...WITH MLCAPE/S ALONG AND NORTH OF
THE FRONT OF 2500-3000 J/KG. SHEAR VALUES OF 20-30 KTS IN THE 0-3 KM
LAYER...AND NEAR 40 KTS IN THE 0-6 KM LAYER...ARE EXPECTED. THIS
SHOULD LEAD TO FURTHER STORM INITIATION IN THE AFTERNOON AND
EVENING...ALTHOUGH THERE MAY VERY WELL BE LINGERING PRECIPITATION
FROM OVERNIGHT CONVECTION FOR THU MORNING. THERE WILL BE A SEVERE
POTENTIAL TOO...MORE ALONG AND SOUTH OF THE FRONT. OVERNIGHT...THE
INFLUENCE OF THE LOW LEVEL JET AND 850 MB MOISTURE TRANSPORT SHOULD
LEAD TO FURTHER BLOSSOMING OF SHOWERS/STORMS ACROSS PARTS OF THE
REGION...ALTHOUGH WHERE THIS IS EXACTLY IS IN QUESTION. THE GFS
WOULD PLACE A POTENTIAL MCS OVER EASTERN IOWA...WHILE THE NAM WOULD
SHIFT THE BETTER CHANCES NORTHEAST INTO SOUTHERN WI/NORTHERN ILL.
THE 09Z SREF FAVORS THE GFS. WILL LEAN TOWARD THE GFS FOR
NOW...BUT CONFIDENCE ISN/T PARTICULARLY HIGH. WITH THE GOOD MOISTURE
RETURN...PW/S APPROACHING 2 INCHES IN SOME LOCALES...AND TRAINING
STORMS WITH THE MCS...SOME HEAVIER RAIN WOULD BE POSSIBLE. AGAIN
THOUGH...WHERE THIS DEVELOPMENT OCCURS IS STILL UNCERTAIN.

THE FRONT WILL SAG SLOWLY SOUTH ON FRIDAY/FRI NIGHT...PLACING THE
FOCUS FOR PCPN CHANCES ACROSS IOWA AND NORTHERN ILL. AGAIN
THOUGH...DIFFERENCES WITH THE MODELS WITH RESPECT TO WHERE THIS
FRONT WILL LIE...WITH THE NAM FARTHER NORTH...BRINGING THE SOUTHERN
1/2 OF THE FORECAST AREA UNDER THE RAIN THREAT. THE 09Z SREF
CONTINUES TO SUPPORT THE GFS THOUGH...AND WILL KEEP SIDING TOWARD
IT. STILL...WITH SOME UNCERTAINTY...WILL KEEP PCPN CHANCES...MOSTLY
ACROSS THE SOUTHERN 1/2. HEFTY PW/S NEAR 2 INCHES WILL
CONTINUE...AND SO WILL THE POTENTIAL FOR SOME HEAVY RAINS. IN
ADDITION...INSTABILITY AND WIND SHEAR AROUND AND SOUTH OF THE FRONT
WOULD SUPPORT THE POTENTIAL FOR SEVERE WEATHER.

FOR SAT...NOT MUCH MOVEMENT EITHER WAY WITH THE FRONT...SO PERSISTENT
CHANCES ALONG THE FRONT AND TO THE SOUTH.

ALL IN ALL...SOME WET AND STORMY WEATHER LOOKS ON TAP FOR PORTIONS
OF THE REGION...WITH AGAIN...THE FRONT SERVING AS THE FOCUS FOR THE
BEST CHANCES. THERE IS SOME UNCERTAINTY WITH WHERE THIS FRONT WILL
LAY UP...AND HOW FAR SOUTH IT WILL SAG. BEST PCPN CHANCES LOCALLY
FOR THU-FRI WILL BE ACROSS THE SOUTHERN 1/2...ALTHOUGH THESE CHANCES
COULD SHIFT EVEN FARTHER SOUTH IF THE GFS/SREF SOLUTIONS COME TO
PASS. WHERE THE PRECIPITATION SETS UP...THERE IS POTENTIAL FOR SOME
HEAVY RAINS...ALONG WITH SOME SEVERE WEATHER.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

THE TREND IN THE EXTENDED IS TO CONTINUE TO BUILD THE 500 MB RIDGE
ACROSS THE REGION...WITH A SHORTWAVE TROUGH WORKING ACROSS THE TOP
OF THE RIDGE TUES NIGHT/WED. AT THE SFC...THE RIDGE WILL KEEP A COLD
FRONT ASSOCIATED WITH THE 500 MB SHORTWAVE AT BAY FOR A FEW
DAYS...WITH A WARM FRONT ACROSS NORTHERN PORTIONS OF MN/WI. WARM AND
HUMID DAYS FOR SUN/MON/TUE LOOK ON TAP. BOTH THE ECMWF AND GFS WANT
TO PUSH THIS FRONT INTO THE REGION TUES NIGHT/WED...WHICH WOULD
BRING THE THREAT FOR SHOWERS/STORMS. ON A SIMILAR SET UP LAST
WEEK...THE RIDGE HUNG ON LONGER THAN THE MODELS FIRST
INDICATED...AND THE MODELS ARE TRENDING SLOWER WITH THE BREAK DOWN
OF THE UPPER LEVEL RIDGE OVER THEIR PAST FEW RUNS. WILL LEAN TOWARD
THE CONSENSUS SOLUTION FOR THE MOMENT...BUT WOULD NOT BE SURPRISED
IF THE RIDGE HOLDS ON FOR A DAY LONGER THAN CURRENT DEPICTED.

&&

.AVIATION...

DETAILS IN EXACT TIMING AND LOCATION OF EXPECTED CONVECTION NEXT 24
HOURS COMPLICATE IMPACT ON AVIATION. BETTER RISK OF THUNDERSTORMS
WILL BE ALONG BOUNDARY DROPPING SOUTH THROUGH MINNESOTA AND
WISCONSIN LATE TODAY AND THIS EVENING. AM BANKING THAT THIS
CONVECTION WILL SETTLE INTO REGION BY EARLY EVENING...DISSIPATING TO
SCATTERED SHOWER ACTIVITY WELL INTO THE OVERNIGHT BEFORE DISSIPATING
ALL TOGETHER. DUE TO UNCERTAINTIES DID NOT INTRODUCE EXACT MVFR
TIMING FOR ANY STORMS YET BUT WILL BE MONITORED FOR SHORT FUSED
UPDATES.

COMPLEX OF STORMS COULD MATERIALIZE OVERNIGHT WEST OF FORECAST AREA
AS WELL WHICH COULD IMPACT TAF SITES EARLY THURSDAY MORNING. AGAIN
CONFIDENCE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME.

&&

SHEA

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jun 20, 11:06 AM CST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT WED JUN 20 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1206 PM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN
TODAY MAY HELP TRIGGER THUNDERSTORMS THIS AFTERNOON AS IT MOVES
SOUTHWARD. IF ENOUGH INSTABILITY DEVELOPS...STORMS MAY INITIALLY
FORM ALONG AND NORTH OF INTERSTATE 94 BUT MAY BUILD BACK TO THE WEST
OR ACTUALLY DEVELOP ACROSS SOUTHERN MINNESOTA TOWARDS EVENING. THE
MAIN SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL.

TIMING STILL LOOKS ON TRACK FOR INITIAL DEVELOPMENT AROUND MID
AFTERNOON FROM CENTRAL MINNESOTA INTO NORTH CENTRAL WISCONSIN AND
THEN SPREAD SOUTHEAST IN TIME. STORMS COULD AFFECT AREAS CLOSER TO
INTERSTATE 90 BY LATE IN THE AFTERNOON OR DURING THE EARLY EVENING
HOURS WITH OTHER AREAS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN
MORE LIKELY TO SEE ANY STORMS DURING THE EVENING BEFORE STORMS RACE
TO THE SOUTHEAST.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS
OF THURSDAY AS ANOTHER THUNDERSTORM COMPLEX MOVES EAST THROUGH THE
REGION. A FEW OF THESE THUNDERSTORMS COULD ALSO PRODUCE SEVERE
WEATHER INCLUDING REPORTS OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL LINGER ACROSS THE AREA THROUGH FRIDAY NIGHT.
SEVERAL THUNDERSTORM COMPLEXES ARE EXPECTED TO DEVELOP ACROSS THE
DAKOTAS AND THEN MOVE EAST THROUGH THE REGION. THESE THUNDERSTORMS
WILL HAVE THE POTENTIAL OF BEING SEVERE BUT EXACT TRACK AND TIMING
WILL BE DIFFICULT TO NARROW DOWN INITIALLY. CHECK OUR OUTLOOKS
CLOSELY OVER THE NEXT FEW DAYS DURING THIS ACTIVE PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM LATE TONIGHT
THROUGH FRIDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 20, 7:30 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 NW CHELSEA            45.32N 90.38W
06/20/2007  E1.75 INCH       TAYLOR             WI   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL.

&&

DTJ
Local storm report, Jun 20, 7:41 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             JUMP RIVER              45.36N 90.80W
06/20/2007  E0.75 INCH       TAYLOR             WI   TRAINED SPOTTER

&&

DTJ
Local storm report, Jun 20, 7:44 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     2 W JUMP RIVER          45.36N 90.84W
06/20/2007                   TAYLOR             WI   LAW ENFORCEMENT

            TREE DOWN AND BLOCKING HIGHWAY 73

&&

DTJ
Local storm report, Jun 20, 8:36 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             5 W STETSONVILLE        45.08N 90.42W
06/20/2007  E1.00 INCH       TAYLOR             WI   PUBLIC

&&

DTJ
Local storm report, Jun 21, 12:32 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     HAIL             STRUM                   44.55N 91.39W
06/21/2007  M1.25 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

            IN ADDITION TO THE HAIL...THE OFFICER ESTIMATED 50 MPH
            WINDS

&&

BOYNE
Local storm report, Jun 21, 1:24 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     HAIL             ROCHESTER               44.01N 92.48W
06/21/2007  E0.50 INCH       OLMSTED            MN   BROADCAST MEDIA

            KTTC REPORTED PEA TO HALF INCH DIAMETER HAIL

&&

BOYNE

The radar

The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Olmsted

When
June 21, 1:29 AM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.010, -92.480

Hail, Wabasha

When
June 21, 2:14 AM CST
Where
Wabasha County, 0.49 mi W of Lake City
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.450, -92.280

Hail, Dodge

When
June 21, 2:26 AM CST
Where
Dodge County, Mantorville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.070, -92.750

Hail, Dodge

When
June 21, 3:20 AM CST
Where
Dodge County, 9.08 mi W of Hayfield
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
Public
Coordinates
43.900, -93.050

Hail, Mower

When
June 21, 3:20 AM CST
Where
Mower County, 1 mi E of Waltham
Measured
1 in hail
Property damage
$2,000
Crop damage
$4,000
Reported by
Public
Coordinates
43.820, -92.860

Hail, Fillmore

When
June 21, 3:47 AM CST
Where
Fillmore County, Canton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.530, -91.930

Thunderstorm Wind, Dodge

When
June 21, 5:05 AM CST
Where
Dodge County, 4.05 mi W of Hayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.870, -92.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31635, 31636, 31637, 31638, 31639, 31640, 31641.